Georgia, 2014

Flash Flood and Damaging Winds in Georgia, June 30, 2014

June 30, 2014 · NWS FFC · 7 events in 7 counties and zones

The upper ridge continued in place across the Southeast, with a weak shortwave pushing down the northwest flow aloft. Once again, scattered to numerous showers and thunderstorms developed and a few of these became severe with downed trees reported.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$10,000
Crop damage
None recorded
Events
7

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS FFC wrote it up.

The upper ridge continued in place across the Southeast, with a weak shortwave pushing down the northwest flow aloft. Once again, scattered to numerous showers and thunderstorms developed and a few of these became severe with downed trees reported. Additionally, thunderstorms produced around two inches of rain in less than two hours in south central Gilmer County. The heavy rain fell over wet ground from previous rain the day before. Rapid runoff caused isolated flash flooding in that area.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Atlanta, GA wrote its last area forecast discussion before the first event at Jun 30, 6:25 AM EST, 2 hours 20 minutes earlier.

Area forecast discussion, Jun 30, 6:25 AM EST, 2 hours 20 minutes before
AREA FORECAST DISCUSSION...UPDATED
NATIONAL WEATHER SERVICE PEACHTREE CITY GA
725 AM EDT MON JUN 30 2014

.SHORT TERM /TODAY THROUGH TUESDAY/...

LINE OF WEAKENING CONVECTION ASSOCIATED WITH A MODERATE SHORT WAVE
RIDING OVER THE TOP OF THE WEAK UPPER RIDGE IS EXPECTED TO CONTINUE
WEAKENING AS IT SWEEPS ACROSS NORTH GEORGIA THROUGH THE EARLY
MORNING HOURS. THE SYNOPTIC SETUP TODAY REMAINS VERY SIMILAR TO
YESTERDAY WITH GEORGIA ON THE PERIPHERY OF THE WEAK UPPER RIDGE AND
A MODERATE SHORT WAVE RIDING OVER THE TOP ACROSS NORTH AND EAST
GEORGIA. I HAVE CONCENTRATED MY BETTER POPS ACROSS THAT AREA THIS
AFTERNOON BUT HAVE KEPT THE PERCENTAGES LIMITED TO THE MID TO HIGH
CHANCE RANGE FOR NOW. HAD A FEW STORMS REACH THE STRONG TO
MARGINALLY SEVERE LEVEL YESTERDAY AND CANNOT RULE OUT THE SAME THIS
AFTERNOON INTO THE EARLY EVENING...HOWEVER I DO NOT EXPECT
WIDESPREAD SEVERE THUNDERSTORMS. AMPLE PRECIP WATER WILL MAKE HEAVY
RAIN/MINOR FLOODING A POSSIBILITY AGAIN AS WELL. MODELS CONTINUE TO
SHOW THE SLOW...GRADUAL WEAKENING OF THE UPPER RIDGE INTO TUESDAY...
HOWEVER ALL ARE SHOWING A LACK OF THE MID/UPPER-LEVEL SHORT WAVE
FORCING THAT WE SAW YESTERDAY AND ANTICIPATE TODAY...SO I HAVE GONE
WITH A GENERAL LESSENING IN CONVECTIVE COVERAGE.

OVERNIGHT LOW TEMPERATURES ARE EXPECTED TO REMAIN NEAR SEASONAL
NORMALS...WITH AFTERNOON HIGHS REACHING A FEW DEGREES ABOVE IN MOST
AREAS OUTSIDE OF ANYONE WHO GETS SOME EARLY PRECIPITATION. HEAT
INDEX VALUES ARE FORECAST TO REMAIN BELOW ADVISORY LEVELS...BUT ARE
LIKELY TO APPROACH 100-102 ACROSS OUR CENTRAL GEORGIA COUNTIES TODAY
AND TUESDAY. AMOUNT OF CLOUD COVER AND CONVECTIVE COVERAGE WILL HAVE
A NOTICEABLE IMPACT ON WHICH AREAS PUSH THE 100 DEGREE HEAT INDEX
LINE EACH AFTERNOON AND BOTH ARE EXPECTED TO BE SOMEWHAT VARIABLE
TODAY BUT LESS ON TUESDAY.

20

.LONG TERM /TUESDAY NIGHT THROUGH SUNDAY/...

LONG RANGE MODELS CONTINUE TO SHOW HIGH PRESSURE WEAKENING ITS
GRIP TUESDAY NIGHT AND WEDNESDAY AS A LONG WAVE TROUGH DEEPENS
ACROSS THE MS VALLEY REGION. THIS SYSTEM PUSHES A COLD FRONT INTO
THE OHIO AND UPPER TN VALLEY REGIONS BY WEDNESDAY NIGHT. AT THIS SAME
TIME... THE GFS AND ECMWF ARE SHOWING A LOW PRESSURE SYSTEM ALONG
THE EAST CENTRAL FLORIDA COAST TUESDAY NIGHT... AND DRIFTING IT
NORTHWARD TO JUST OFF THE GEORGIA COAST ON WEDNESDAY AND WEDNESDAY
NIGHT. MODELS SHOW FAIRLY GOOD AGREEMENT WITH THE LONG WAVE
TROUGH PUSHING EASTWARD AND PUSHING A COLD FRONT INTO THE LOWER
TN VALLEY ON THURSDAY... WHILE IT ALSO SERVES TO LIFT THE LOW
PRESSURE SYSTEM NORTHEASTWARD AND ALONG THE SOUTH AND NORTH
CAROLINA COASTS ON THURSDAY AND THURSDAY NIGHT. BY FRIDAY... BOTH
MODELS SHOW THE FRONT PUSHING INTO SOUTH GA WITH DRY HIGH PRESSURE
BUILDING IN OVER THE FORECAST AREA BY FRIDAY AFTERNOON. AT THIS
SAME TIME... THE SURFACE LOW OFF THE CAROLINAS LIFTS NORTHEASTWARD
AND TRACKS ALONG THE EAST CENTRAL AND NORTHEAST ATLANTIC COASTAL
AREAS THROUGH SATURDAY...THEN DRIFTING FURTHER OUT TO SEA SATURDAY
NIGHT AND SUNDAY. THIS LOW PRESSURE SYSTEM WILL HAVE TO BE
MONITORED CLOSELY FOR POTENTIAL TROPICAL DEVELOPMENT WITHIN THE
NEXT 3 TO 5 DAYS.

THE APPROACHING COLD FRONT AND POSITION OF THE SURFACE LOW OFF
THE GA COASTS ON WEDNESDAY...THEN ALONG THE CAROLINAS ON THURSDAY
WILL WARRANT A CHANCE POPS FOR MOST AREAS ON WEDNESDAY AND THURSDAY.
THEN AS THE COLD FRONT PUSHES SOUTH ON FRIDAY... EXPECT ADDED HIGH
PRESSURE SUBSIDENCE AND DRY AIR TO HOLD POPS DOWN TO ISOLATED
NORTH AND MAYBE LOW SCATTERED CENTRAL FOR FRIDAY AND SATURDAY...
AND POSSIBLY INTO SUNDAY. AS A RESULT... EXPECTING A NICE QUIET
WEATHER PATTERN FOR THE 4TH OF JULY WEEKEND.

AS FOR TEMPS... HAVE LEANED CLOSE TO A MEX/HPC BLEND FOR THROUGH
THE EXTENDED PERIOD...WITH COOLER HIGHS EXPECTED TO FILTER IN OVER
THE AREA FOR FRIDAY AND SATURDAY BEHIND THE FRONT. 39

&&

.AVIATION...
12Z UPDATE...
ONGOING CONVECTION MOVING ACROSS THE NORTHERN PORTION OF THE
FORECAST AREA IS EXPECTED TO REMAIN GENERALLY NORTH OF THE TAF SITES
THROUGH 18Z...ALTHOUGH AN ISOLATED SHOWER IS NOT IMPOSSIBLE AT ANY
OF THE TAF SITES. OTHERWISE CONVECTIVE ACTIVITY IS EXPECTED TO
BECOME MORE ACTIVE NEAR THE ATLANTA METRO AND ATHENS TAF SITES AFTER
18Z THROUGH 02Z. OTHERWISE...VFR CONDITIONS ARE EXPECTED TO
PREDOMINATE ACROSS THE FORECAST AREA THROUGH THE MAJORITY OF THE
FORECAST PERIOD OUTSIDE OF CONVECTION. SCATTERED MVFR OR LOWER
VISIBILITIES WILL CONTINUE BETWEEN 12Z AND 14Z IN FOG...MAINLY IN
AREAS THAT SAW HEAVIER RAIN IN THE PAST 24 HOURS. WINDS ARE LIGHT
AND VARIABLE...LESS THAN 5KTS...CURRENTLY BUT WILL BECOME WESTERLY
AND INCREASE TO 5-10KTS BY 15Z AND AFTER.

//ATL CONFIDENCE...06Z UPDATE...
MEDIUM TO HIGH.

20

&&

.PRELIMINARY POINT TEMPS/POPS...
ATHENS          91  70  93  73 /  50  40  20  20
ATLANTA         89  72  92  76 /  30  30  20  20
BLAIRSVILLE     84  65  88  69 /  50  40  30  20
CARTERSVILLE    89  68  92  71 /  40  30  20  20
COLUMBUS        93  74  94  76 /  20  20  20  10
GAINESVILLE     88  70  91  74 /  50  40  20  20
MACON           93  70  94  73 /  30  30  20  20
ROME            90  69  92  72 /  40  20  20  10
PEACHTREE CITY  90  67  92  70 /  30  20  20  10
VIDALIA         93  73  94  74 /  40  50  30  20

&&

.FFC WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

SHORT TERM...20
LONG TERM....39
AVIATION...20
Hazardous weather outlook, Jun 30, 6:43 AM EST, 2 hours 2 minutes before
HAZARDOUS WEATHER OUTLOOK...UPDATE
NATIONAL WEATHER SERVICE PEACHTREE CITY GA
743 AM EDT MON JUN 30 2014

GAZ001>009-011>016-019>025-027-030>039-041>062-066>076-078>086-
089>098-102>113-011100-
BALDWIN-BANKS-BARROW-BARTOW-BIBB-BLECKLEY-BUTTS-CARROLL-CATOOSA-
CHATTAHOOCHEE-CHATTOOGA-CHEROKEE-CLARKE-CLAYTON-COBB-COWETA-
CRAWFORD-CRISP-DADE-DAWSON-DEKALB-DODGE-DOOLY-DOUGLAS-EMANUEL-
FANNIN-FAYETTE-FLOYD-FORSYTH-GILMER-GLASCOCK-GORDON-GREENE-
GWINNETT-HALL-HANCOCK-HARALSON-HARRIS-HEARD-HENRY-HOUSTON-JACKSON-
JASPER-JEFFERSON-JOHNSON-JONES-LAMAR-LAURENS-LUMPKIN-MACON-
MADISON-MARION-MERIWETHER-MONROE-MONTGOMERY-MORGAN-MURRAY-
MUSCOGEE-NEWTON-NORTH FULTON-OCONEE-OGLETHORPE-PAULDING-PEACH-
PICKENS-PIKE-POLK-PULASKI-PUTNAM-ROCKDALE-SCHLEY-SOUTH FULTON-
SPALDING-STEWART-SUMTER-TALBOT-TALIAFERRO-TAYLOR-TELFAIR-TOOMBS-
TOWNS-TREUTLEN-TROUP-TWIGGS-UNION-UPSON-WALKER-WALTON-WARREN-
WASHINGTON-WEBSTER-WHEELER-WHITE-WHITFIELD-WILCOX-WILKES-
WILKINSON-
743 AM EDT MON JUN 30 2014

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH AND CENTRAL
GEORGIA.

.DAY ONE...TODAY AND TONIGHT...

...SCATTERED THUNDERSTORMS ARE POSSIBLE ACROSS NORTH AND CENTRAL
GEORGIA TODAY...

DISCUSSION...
AN UPPER DISTURBANCE PUSHING ACROSS THE TENNESSEE VALLEY WILL
PRODUCE NUMEROUS SHOWERS ACROSS MUCH OF NORTH GEORGIA THIS MORNING.
A FEW THUNDERSTORMS ARE POSSIBLE ACROSS NORTH GEORGIA THIS
MORNING.

WEAK DISTURBANCES IN THE WESTERLY FLOW ALOFT WILL CONTINUE TO
INTERACT WITH A MOIST AND INCREASINGLY UNSTABLE AIR MASS TO PRODUCE
SCATTERED THUNDERSTORMS ACROSS NORTH AND CENTRAL GEORGIA DURING THE
AFTERNOON AND EVENING HOURS. A FEW OF THESE STORMS COULD BECOME
STRONG TO SEVERE... MAINLY BETWEEN 2 PM AND 10 PM.

WEATHER HAZARDS EXPECTED...
LOCALLY HEAVY RAIN... STRONG GUSTY WINDS AND OCCASIONAL CLOUD TO
GROUND LIGHTNING.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY...

ISOLATED TO SCATTERED THUNDERSTORMS ARE EXPECTED TUESDAY THROUGH
SUNDAY... WITH BEST CHANCES DURING THE AFTERNOON AND EARLY
EVENING HOURS. A FEW STORMS COULD BE STRONG EACH DAY. THE MOST
LIKELY HAZARDS WILL BE GUSTY WINDS... LIGHTNING... LOCALLY HEAVY
RAIN... AND POSSIBLY SOME SMALL HAIL.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT REQUESTED BUT SPOTTERS ARE ENCOURAGED TO
SUBMIT REPORTS OF STRONG TO SEVERE WEATHER THROUGH THE WEB BY GOING
TO WEATHER.GOV/ATLANTA.

In the hours before

Special weather statement, Jun 30, 8:36 AM EST, 9 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PEACHTREE CITY GA
936 AM EDT MON JUN 30 2014

GAZ016-023-024-301400-
936 AM EDT MON JUN 30 2014

...SIGNIFICANT WEATHER ADVISORY FOR HEAVY RAIN IN WHITE...BANKS AND
HALL COUNTIES UNTIL 1000 AM EDT...

AT 930 AM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED AN
AREA OF SHOWERS WITH HEAVY RAIN FROM 17 MILES NORTHEAST OF LEAF TO 6
MILES SOUTH OF MURRAYVILLE...MOVING SOUTHEAST AT 15 MPH.

RAINFALL AMOUNTS BETWEEN 1 AND 2 INCHES CAN BE EXPECTED ACROSS
WHITE...BANKS AND HALL COUNTIES...INCLUDING AREAS AROUND
MURRAYVILLE...CLERMONT...LEAF...MOSSY CREEK...CLEVELAND...
GAINESVILLE...LULA...PINEFIELD CROSSROADS...HOLLINGSWORTH...CANDLER
AND GILLSVILLE. DRIVERS SHOULD USE CAUTION AS INTENSE RAINFALL WILL
REDUCE VISIBILITIES. PONDING OF WATER ON ROADWAYS IS ALSO LIKELY.

&&

LAT...LON 3456 8361 3450 8365 3444 8362 3450 8353
      3448 8343 3444 8338 3420 8375 3425 8395
      3430 8393 3435 8398 3442 8398 3447 8392
      3446 8389 3450 8384 3455 8384 3466 8366
TIME...MOT...LOC 1333Z 300DEG 14KT 3473 8342 3446 8358
          3433 8392

16

The radar

The Atlanta radar (KFFC), 139 km away, was scanning. The volume nearest the first event began at 13:44 UTC.

Open the radar archive at this moment

Event by event

6 thunderstorm wind, 1 flash flood. Local standard time, as filed.

Flash Flood, Gilmer

When
June 30, 8:45 AM EST to 2:45 PM EST
Where
Gilmer County, 0.76 mi SE of Yukon to 1.25 mi SSE of Yukon
Cause
Heavy Rain
Property damage
$5,000
Reported by
Emergency Manager
Coordinates
34.613, -84.459

The Gilmer County Deputy Emergency Manager reported flood waters from a stream were surrounding and flowing under a home on Shamrock Farm Road around 6 miles south to southeast of Ellijay. Three persons in the home were rescued by first responders in a boat. Some erosion occurred to the rock road to the house. The flood waters did not enter the home.

Thunderstorm Wind, Clayton

When
June 30, 12:24 PM EST
Where
Clayton County, Jonesboro
Measured
50 kt (58 mph) estimated gust
Property damage
$1,000
Reported by
911 Call Center
Coordinates
33.520, -84.350

The Clayton County 911 Center reported power lines down along Wilson Road.

Thunderstorm Wind, Butts

When
June 30, 1:14 PM EST
Where
Butts County, 0.69 mi S of Jackson
Measured
50 kt (58 mph) estimated gust
Property damage
$500
Reported by
911 Call Center
Coordinates
33.290, -83.970

The Butts County 911 Center reported a couple of trees down, including one on Highway 36 and another on Brownlee Road.

Thunderstorm Wind, Bibb

When
June 30, 3:13 PM EST
Where
Bibb County, 0.9 mi SE of (Mcn)wilson Arpt Mac
Measured
45 kt (52 mph) estimated gust
Property damage
$250
Reported by
911 Call Center
Coordinates
32.690, -83.640

The Bibb County 911 Center reported a tree down at the intersection of Avondale Circle and Hawkinsville Road.

Thunderstorm Wind, Twiggs

When
June 30, 3:15 PM EST
Where
Twiggs County, 2.15 mi NNE of Jeffersonville
Measured
50 kt (58 mph) estimated gust
Property damage
$500
Reported by
911 Call Center
Coordinates
32.710, -83.340

The Twiggs County 911 Center reported trees down on Highway 18 at mile marker 2.

Thunderstorm Wind, Muscogee

When
June 30, 4:45 PM EST
Where
Muscogee County, 1.36 mi ENE of Linden
Measured
55 kt (63 mph) estimated gust
Property damage
$2,000
Reported by
Public
Coordinates
32.460, -84.900

The public reported several trees down along Sandusky Court.

Thunderstorm Wind, Pulaski

When
June 30, 4:54 PM EST
Where
Pulaski County, 1.89 mi ENE of Finleyson
Measured
55 kt (63 mph) estimated gust
Property damage
$2,000
Reported by
911 Call Center
Coordinates
32.140, -83.470

The Pulaski County 911 Center reported several trees down in the southern part of the county, including along Highway 129 South, Mock Springs Road, and Blue Springs Road.

What these are

Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Georgia in 2014Every state in 2014This day in weather historyWarnings in Georgia, June 2014

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 524727, 530211, 530212, 530213, 530216, 530214, 530215.